Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 26, NWS Lake Charles, LA

August 12, 2008Allen Parish, Beauregard Parish, Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Aug 12, 2008, 12:32 PM CDT for Allen Parish, Beauregard Parish, Vernon Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2008, 12:32 PM CDT (17:32 UTC)
Expired
Aug 12, 2008, 1:00 PM CDT
In force
28 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Allen Parish, LA, Beauregard Parish, LA, Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3083 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3083 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 121732
TORLCH
LAC003-011-115-121800-
/O.NEW.KLCH.TO.W.0026.080812T1732Z-080812T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1232 PM CDT TUE AUG 12 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL ALLEN PARISH IN SOUTHWEST LOUISIANA...
   THIS INCLUDES GRANT...
  NORTHEASTERN BEAUREGARD PARISH IN SOUTHWEST LOUISIANA...
   THIS INCLUDES SUGARTOWN...
  SOUTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
   THIS INCLUDES PITKIN...

* UNTIL 100 PM CDT

* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHWEST OF SUGARTOWN...MOVING EAST AT 32 MPH.

* THE TORNADO WILL BE NEAR...
  SUGARTOWN BY 1240 PM CDT...
  GRANT BY 1245 PM CDT...
  PITKIN BY 1250 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 3101 9282 3078 9282 3069 9314 3086 9322
TIME...MOT...LOC 1731Z 249DEG 28KT 3081 9308

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 121743
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1243 PM CDT TUE AUG 12 2008

LAC003-011-115-121800-
/O.CON.KLCH.TO.W.0026.000000T0000Z-080812T1800Z/
VERNON LA-ALLEN LA-BEAUREGARD LA-
1242 PM CDT TUE AUG 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHEASTERN BEAUREGARD...NORTH CENTRAL ALLEN AND SOUTHEASTERN VERNON
PARISHES...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR SUGARTOWN...MOVING
EAST AT 32 MPH.

THE TORNADO WILL BE NEAR...
  PITKIN BY 1250 PM CDT...
  3 MILES WEST OF ELIZABETH AT 100 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3078 9282 3077 9306 3085 9310 3101 9282
TIME...MOT...LOC 1742Z 249DEG 28KT 3084 9299

$$

SHAMBURGER
000 
WWUS54 KLCH 121750
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1250 PM CDT TUE AUG 12 2008

LAC011-121758-
/O.CAN.KLCH.TO.W.0026.000000T0000Z-080812T1800Z/
BEAUREGARD LA-
1248 PM CDT TUE AUG 12 2008

...THE TORNADO WARNING FOR NORTHEASTERN BEAUREGARD PARISH IS
CANCELLED...

LAT...LON 3098 9282 3096 9282 3093 9282 3092 9282
      3083 9282 3082 9296 3089 9296
TIME...MOT...LOC 1748Z 248DEG 29KT 3087 9291

$$

LAC003-115-121800-
/O.CON.KLCH.TO.W.0026.000000T0000Z-080812T1800Z/
VERNON LA-ALLEN LA-
1248 PM CDT TUE AUG 12 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTH
CENTRAL ALLEN AND SOUTHEASTERN VERNON PARISHES...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 10 MILES WEST OF 
ELIZABETH...MOVING EAST AT 34 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES SOUTHEAST OF PITKIN AT 100 PM CDT
  2 MILES WEST OF ELIZABETH AT 100 PM CDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3098 9282 3096 9282 3093 9282 3092 9282
      3083 9282 3082 9296 3089 9296
TIME...MOT...LOC 1748Z 248DEG 29KT 3087 9291

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:13 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 10:13 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1013 AM CDT TUE AUG 12 2008

.UPDATE...

RADAR IMAGERY THIS MORNING SHOWS A LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS MOVING ACROSS NORTHERN ZONES TODAY. WITH ACTIVITY
SO WIDESPREAD AND CONTINUING TO SHIFT EASTWARD...HAVE RAISED POPS
TO 100 PERCENT OVER NORTHERN ZONES FOR TODAY. ALSO ADJUSTED CLOUD
COVER UPWARD AND LOWERED HIGHS SLIGHTLY. FURTHER TO THE
SOUTH...ACTIVITY WILL BE MORE SCATTERED IN NATURE AND THUS HAVE
KEPT POPS IN THE LIKELY CATEGORY. TEMPS WILL ALSO BE WARMER IN
AREAS AWAY FROM THE PRECIP...ESPECIALLY IN SOUTH CENTRAL LOUISIANA
WHERE TEMPS AROUND 90 ARE EXPECTED. HAVE SEEN SOME LOCALLY HEAVY
RAINFALL NORTH OF THE CWA AND WILL CONTINUE TO MENTION IN
ZONES. CONFIDENCE REMAINS LOW ON A WIDESPREAD FLASH FLOOD THREAT
AND WILL NOT ISSUE A FLASH FLOOD WATCH AT THIS TIME.

SPC HAS PLACED ENTIRE CWA IN A SLIGHT RISK...WITH THE MAIN THREAT
BEING DAMAGING WINDS AND ISOLATED TORNADOES. THIS IS DUE TO A VERY
MOIST AIRMASS IN PLACE...SHOWN BY THE 12Z KLCH SOUNDING WHICH HAS
A PWAT OF 2.22 INCHES...AND UNUSUALLY STRONG DEEP LAYER SHEAR FOR
AUGUST. HAVE ALREADY SEEN ONE THUNDERSTORM NEAR CENTER TX EARLIER
THIS MORNING WITH AN BRIEF BUT INTENSE MESOCYCLONE...SO SLIGHT
RISK FROM SPC SEEMS REASONABLE.

ALSO MADE MINOR ADJUSTMENTS TO POPS AND TEMPS FOR TONIGHT BUT REST
OF FORECAST IS ON TRACK.  UPDATE OUT SHORTLY.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT TUE AUG 12 2008/

SYNOPSIS...
A STATIONARY FRONT EXTENDS FROM NORTHEAST TEXAS THROUGH NORTHERN
LOUISIANA TO ACROSS NORTHERN GEORGIA. PRESSURES WILL FALL ACROSS NORTHERN
LOUISIANA THIS MORNING...INDUCING A WAVE CYCLONE TO FORM AND THEN
MOVE EAST ALONG THE FRONTAL BOUNDARY.

THE CIRCULATION ASSOCIATED WITH THE DEEPENING WAVE CYCLONE WILL
PUSH A COLD FRONT THROUGH THE FORECAST AREA BY WEDNESDAY MORNING.
THIS UNUSUAL COLD FRONT WILL COME TO A HALT ACROSS THE COASTAL
WATERS BY WEDNESDAY EVENING.

FURTHER-UP...A WEST TEXAS DOME OF HIGH PRESSURE RIDGES SOUTHEAST
THROUGH SOUTH TEXAS AND INTO THE NORTHWEST GULF OF MEXICO.
SHORTWAVES EMANATING OUT OF THE COLORADO FRONT RANGE...ARE ROTATING
AROUND THE PERIPHERY OF THE DOME...PASSING THROUGH KANSAS...
ARKANSAS...AND LOUISIANA.

DISCUSSION...
PRESSURES WILL FALL ACROSS NORTHERN LOUISIANA...FORCING THE
SLANTWISE-ASCENDING BAY-OF-CAMPECHE AIR TO TURN MORE CYCLONICALLY
WHEN ENCOUNTERING THE LOUISIANA COAST...A TROWAL AIRSTREAM.

THE TROWAL AIRSTREAM IS USUALLY ASSOCIATED WITH ELONGATED RAINBANDS
THAT TEND TO PARALLEL THE FRONTAL SYSTEM. WITH MOISTURE AND
POTENTIAL INSTABILITY ALREADY IN PLACE...THE COUPLING OF FRONTAL
LIFT WITH MESO-SCALE LIFT ATTENDING THE PASSING SHORTWAVES WILL
MAKE FOR A HEAVY RAIN EVENT.

FOR TODAY...THE 12-HOUR BASIN-AVERAGED RAINFALL TOTALS WILL RANGE
FROM 1/2 TO 1 INCH...WITH MAXIMUM SPOT TOTALS RANGING FROM 2 TO 4
INCHES. IN GENERAL YOU CAN EXPECT WIDESPREAD RAIN WITH SCATTERED
THUNDERSTORMS EMBEDDED IN THE RAIN SHIELD. LOCAL FLOODING IS
POSSIBLE IN POOR DRAINAGE AREAS.

THE AFTERNOON TEMPERATURES WILL BE RUNNING ON THE COOL SIDE
..FROM 3 TO 5 DEGREES BELOW NORMAL...DUE TO EVAPORATIVE COOLING
AND CLOUD COVER.

FOR TONIGHT...THE RAINS WILL BE TAPERING OFF...WITH PASSAGE OF
THE COLD FRONT. THE DRY AIR INTRUSION WILL BE STRONGEST AT THE
MIDTROPOSPHERE.

MARINE...
THE TIDES WILL BE RUNNING ABOUT 1/2 FOOT ABOVE NORMAL DUE MODERATE
SOUTHERLY WINDS AND LONG PERIOD SOUTHERLY SWELLS OF AROUND 6 SECONDS.
THE HIGHEST TIDES ARE EXPECTED THIS MORNING.

 	SABINE PASS 2.0 FT.
	CALCASIEU PASS 3.0 FT.
	CYPERMORT POINT 2.8 FT.
	LAKE CHARLES CIVIC CENTER 1.6 FT.
	FRESH WATER CANAL LOCKS 2.4 FT.

AVIATION...
WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED
TODAY...TAPERING OFF THIS EVENING WITH PASSAGE OF A COLD FRONT.
IN GENERAL...MVFR CEILINGS CAN BE EXPECTED IN THE RAIN
SHIELD...LOWER IN HEAVY SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  88  75  93  73  94 /  70  40  40  20  10
KBPT  88  74  93  73  94 /  70  40  20  20  10
KAEX  85  71  93  70  94 / 100  40  10  10  10
KLFT  89  74  90  73  93 /  70  60  40  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL
     CITY TO CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
     WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
     20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
     CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
     FROM 20 NM TO 60 NM.

&&
Hazardous weather outlook, Aug 12, 4:04 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT TUE AUG 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
404 AM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN WITH SCATTERED EMBEDDED THUNDERSTORMS ARE EXPECTED
FOR TODAY. THE 12-HOUR AREA-AVERAGED RAINFALL TOTALS WILL RANGE FROM
1/2 TO 1 INCH...WITH MAXIMUM SPOT TOTALS RANGING FROM 2 TO 4 INCHES.
LOCAL FLOODING IS POSSIBLE IN POOR DRAINAGE AREAS.

RAINS WILL TAPER OFF THIS EVENING WITH PASSAGE OF AN UNUSUAL
AUGUST COLD FRONT.

ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY DUE MODERATE
SOUTHERLY WINDS. THE TIDES WILL BE RUNNING ABOUT 1/2 FOOT ABOVE
NORMAL DUE TO LONG PERIOD SOUTHERLY SWELLS OF AROUND 6 SECONDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL RETURN ON
FRIDAY AND PERSIST INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 12, 12:09 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1209 PM CDT TUE AUG 12 2008

LAZ028-029-032-033-045-121815-
RAPIDES LA-AVOYELLES LA-EVANGELINE LA-ST. LANDRY LA-
UPPER ST. MARTIN LA-
1209 PM CDT TUE AUG 12 2008

...SIGNIFICANT WEATHER ALERT FOR RAPIDES...AVOYELLES...EVANGELINE...
ST. LANDRY AND ST. MARTIN PARISHES UNTIL 115 PM CDT...

AT 1204 PM CDT...STRONG THUNDERSTORMS WERE INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR NEAR ST LANDRY IN EVANGELINE PARISH
AND EAST OF PORT BARRE IN ST LANDRY PARISH. STORMS ARE MOVING
NORTHEAST AT 30 MPH.

THESE STRONG THUNDERSTORMS WILL OCCUR OVER AREAS OF... NORTHERN ST.
MARTIN...ST. LANDRY...NORTHEASTERN EVANGELINE...  AVOYELLES AND
EASTERN RAPIDES COUNTIES.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 50 MPH ARE
LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER
ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

K. KUYPER/RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:06 PM CDTSmall Craft AdvisoryLCH21 hr
Aug 12, 10:54 AM CDTTornado WarningLCHBeauregard, Vernon36 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.